Author + information
- Huma Y. Samar, MD∗ (, )
- Mark Doyle, PhD,
- Ronald B. Williams, BA,
- June A. Yamrozik, BS,
- Mark Bunker, MD,
- Robert W.W. Biederman, MD and
- Moneal B. Shah, MD
- ↵∗Allegheny General Hospital, Department of Cardiac MRI, Level 01, South Tower, 320 East North Avenue, Pittsburgh, Pennsylvania 15212
A 54-year-old male patient with bilateral metal-on-metal hip prosthesis and recently diagnosed cobalt toxicity presented with gradually worsening symptoms of heart failure. Serum cobalt (120 μg/l; normal <1 μg/l) and chromium (108.8 μg/l; normal <1.4 μg/l) levels were significantly elevated. Echocardiogram showed biventricular dysfunction (Online Video 1), and coronary angiogram was normal. Contrast-enhanced cardiac magnetic resonance (CMR) was performed for further evaluation of the nonischemic cardiomyopathy.
CMR showed severe biatrial enlargement with reduced left ventricular ejection fraction (36%) and right ventricular ejection fraction (39%) (Online Video 2). Black-blood T2 images showed diffuse increased signal intensity (Figures 1A and 1B) and imaging after late gadolinium enhancement (LGE) revealed diffuse hyperenhancement of the left ventricle (Figures 1C and 1D).
Endomyocardial biopsy was performed (Figures 1E and 1F). Iron, Congo red, and thioflavin T stains for amyloid were negative. The patient underwent replacement of both hip prostheses, which were found to be surrounded in brown creamy fluid indicative of metallic debris. After surgery, cobalt (16.6 μg/l) and chromium (32 μg/l) levels declined. Repeat CMR was performed 5 months later and did not show any improvement in biventricular function, T2 imaging, or LGE. The patient continued to decline clinically and needed left ventricular assist device implantation.
The degree of hyperenhancement seen indicated a systemic etiology for the cardiomyopathy. This pattern of hyperenhancement is typically seen with cardiac amyloidosis; however, the blood pool kinetics were not consistent with amyloidosis. The toxic levels of cobalt and chromium and the absence of an alternative cause make cobalt cardiomyopathy the most likely diagnosis. The diffuse enhancement on LGE represented the diffuse fibrosis as seen on the endomyocardial biopsy in the patient and also seen in other reported cases (1,2). To our knowledge, this is the first report of using CMR in a patient with suspected cobalt cardiomyopathy. Because there are no confirmatory tests for this diagnosis (2), our findings suggest that CMR may have a role in establishing the diagnosis of cobalt cardiomyopathy. Moreover, in most previously described case reports (2,3), surgical removal of the metal-on-metal hip prosthesis resulted in clinical improvement. However, in our patient, despite a decrease in serum cobalt and chromium concentrations post-surgery, there was continued clinical deterioration. It is possible that the CMR findings as seen in our patient may be indicative of a poor prognosis in patients with cobalt cardiomyopathy.
For supplemental videos and their legends, please see the online version of this article.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- American College of Cardiology Foundation